Vermont, 2003

Winter Storm in Vermont, December 14 to 15, 2003

December 14 to 15, 2003 · NWS ALY · 3 events in 3 counties and zones

A low pressure area formed in the Gulf States early on December 14. This storm hugged the coast line as it tracked northward to become the second nor'easter of the winter season.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure area formed in the Gulf States early on December 14. This storm hugged the coast line as it tracked northward to become the second nor'easter of the winter season. This storm moved a little quicker than its predecessor. In addition, enough warm air moved in aloft to mix the snow with sleet thus somewhat reducing snow fall accumulations. Also, winds downsloping off the eastern slopes helped to cut back accumulations. By the time the storm moved off the New England coastline, 4 to 8 inches of snow had accumulated in in Bennington County and 6 to 12 inches in Windham County. Specific amounts included 7 inches at Sunderland, Bennington County and 12.5 inches at Townsend, Windham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 14, 12:44 AM EST, 11 hours 16 minutes earlier.

Area forecast discussion, Dec 14, 12:44 AM EST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1244 AM EST SUN DEC 14 2003

DISCUSSION...

FOR THOSE WHO LIKE ACTIVE WEATHER, THESE ARE GOOD TIMES, INDEED.  NO
SOONER DO WE PUT THE IMPENDING BLOCKBUSTER TO BED, WHEN ANOTHER
STRONG CYCLONE ROARS THROUGH THE NORTHEAST DURING THE MIDWEEK
PERIOD.  WHILE THE FIRST STORM PROMISES MAINLY SNOW AND SLEET, THE
SECOND LOOKS LIKE RAIN WILL BE THE PRIMARY PRECIPITATION TYPE, AT
LEAST INITIALLY.  HOWEVER, A HEAVY SNOWFALL MAY OCCUR LATE WEDNESDAY
NIGHT AND THURSDAY AS THE STORM PULLS OFF TO THE EAST, THROUGH
CENTRAL NEW ENGLAND.  THAT NEXT STORM IS PARTICULARLY IMPRESSIVE FOR
ITS DEPTH WHICH IS BELOW 970 MILLIBARS ACCORDING THE THE AVIATION
MODEL ON THURSDAY AFTERNOON AND EVENING.  AS A RESULT, THE LOW-LEVEL
WIND REALLY GETS CRANKING ON THE AVIATION, WITH SPEED IN EXCESS OF
50 KNOTS FORECAST ONLY A FEW THOUSAND FEET ABOVE THE SURFACE.  WE
MAKING BE LOOKING AT A WIND ADVISORY, OR MAYBE WORSE.  BUT LETS TAKE
FIRST STORMS FIRST.

THE IMPENDING BLOCKBUSTER HAS ONE CAVEAT THAT KEEPS LOOMING.  ITS
A WARMER STORM THAN THE ONE LAST WEEKEND, AS THE LOWEST PRESSURE IN
THIS CYCLONE IS FORECAST TO TRACK INLAND OF, OR RIGHT ALONG THE
ATLANTIC COAST ON SOME OF THE FORECAST MODELS.  THE ETA, FOR
EXAMPLE, BRINGS THE LOW PRESSURE ALONG THE JERSEY SHORE THIS
EVENING, THEN ACROSS LONG ISLAND TO ABOUT THE CAPE COD CANAL DURING
THE LATTER PORTION OF TONIGHT.  THE CANADIAN REGIONAL MODEL IS VERY
SIMILAR TO THE ETA, MAYBE A TAD FURTHER WEST, JUST INLAND OF THE
JERSEY SHORE TO WESTERN LONG ISLAND AROUND MIDNIGHT, AND TO JUST
NORTH OF BOSTON BY DAYBREAK MONDAY.  THIS TRACK ALLOWS ABOVE
FREEZING AIR TO MOVE FURTHER INTO THE COUNTY WARNING AREA THAN THE
PAST WEEKENDS STORM.  FOR THOSE WHO LIKE TO BE CORRECT WHEN THEY
FORECAST 18 TO 24 INCHES OF SNOW, IT WAS A BIT DISTURBING TO SEE THE
HOUR 12 UNIVERSAL COORDINATION TIME SATURDAY RUN OF THE CANADIAN
REGIONAL MODEL HAVE A PRECIPITATION TYPE OF RAIN FORECAST FROM ABOUT
20 MILES NORTH OF THE CAPITAL DISTRICT SOUTHWARD AROUND MIDNIGHT
TONIGHT.  THE LATEST RUN OF THIS MODEL HAS TRENDED A TAD COLDER AND
IS NOW FORECASTING THE RAIN/SNOW DIVISION TO BE JUST SOUTH OF THE
CAPITAL DISTRICT AT MIDNIGHT.  AND THIS SEEMS TO BE PRETTY CLOSE TO
WHAT THE LATEST RUN OF THE MESOSCALE ETA MODEL IS INDICATING.

FORECAST SOUNDINGS FROM THE MESOSCALE ETA MODEL SUGGEST THAT THE
ABOVE FREEZING LAYER WILL MOVE INTO THE SOUTHERN TIER OF ZONES ABOUT
9 OR 10 PM, WITH THE DEPTH AND WARMTH OF THAT LAYER INCREASING
THROUGH SEVERAL HOURS AFTER MIDNIGHT.  THE AIR ABOVE THE CAPITAL
DISTRICT MAY REACH OR SLIGHTLY EXCEED FREEZING SHORTLY AFTER
MIDNIGHT, BUT THEN COOLING IS FORECAST TO OCCUR SEVERAL HOURS BEFORE
DAYBREAK MONDAY.  WHAT THIS SUGGESTS IS THAT THERE MAY BE A BRIEF
PERIOD OF SLEET IN THE CAPITAL DISTRICT, AND A MORE EXTENSIVE PERIOD
OF SLEET, FREEZING RAIN, OR EVEN RAIN (AVIATION SURFACE TEMPERATURES
AT POUGHKEEPSIE ARE ABOVE FREEZING AFTER EARLY THIS EVENING)
TONIGHT.  THE LOWER RESOLUTION FORECAST SOUNDINGS OF THE AVIATION
MODEL SUGGEST ABOVE FREEZING AIR IN THE LOWER TIER OF ZONES FROM THE
SURFACE TO 7500 FEET AROUND MIDNIGHT.  HOWEVER, EVEN IN THE CAPITAL
DISTRICT, WHERE THE MESOSCALE ETA WAS SUGGESTING POSSIBLE ABOVE
FREEZING AIR ALOFT, THE AVIATION FORECASTS A TEMPERATURE BELOW
FREEZING FROM THE SURFACE UPWARDS AT THAT TIME.  BOTTOM LINE, WITH
THE AVIATION COMING UP WITH ABOUT AN INCH AND THREE QUARTERS LIQUID
EQUIVALENT PRECIPITATION FROM THIS STORM IN THE AREA FROM THE HUDSON
VALLEY EASTWARD, WE ARE LIKELY TO GET A VERY HEAVY SNOWFALL IN
LOCATIONS WHERE THE PRECIPITATION TYPE REMAINS ENTIRELY SNOW.
HOWEVER, THERE IS A HIGH PROBABILITY THAT SOUTHERN LOCATIONS WILL
HAVE LESS SNOW DUE TO THE OCCURRENCE OF MIXED PRECIPITATION TYPES.

SATURDAYS ZONE FORECAST FOR THE REGION SOUTH OF THE CAPITAL
DISTRICT, DID HAVE MIXED PRECIPITATION FORECAST FOR TONIGHT, BUT NO
MENTION OF RAIN.  WE MAY ADD SOME RAIN TO THE FORECAST FOR THAT AREA
ON THE NEXT RELEASE OF THE ZONE FORECAST, BUT WILL KEEP IT PRIMARILY
SNOW FROM THE CAPITAL DISTRICT NORTH AND WEST.  THE UPPER LIMITS OF
THE STORMS TOTAL SNOWFALL OF ABOUT 20 INCHES MENTIONED IN
SATURDAYS ZONE FORECAST FOR THE SOUTHERN TIER OF ZONES, SEEMS A BIT
EXCESSIVE IN THE SOUTHERN PORTION OF THE AREA.  IT WOULD SEEM THAT
TO GET THIS MUCH SNOW, THAT THE PRECIPITATION TYPE WOULD HAVE TO
REMAIN ENTIRELY SNOW, AND THAT LOOKS LIKE A LONG SHOT GIVEN THE
TRACK AND FORECAST VERTICAL TEMPERATURE PROFILES IN THAT AREA.  WE
MAY CUT BACK ON THE TOTAL STORM SNOWFALL ACROSS THE SOUTHERN TIER OF
ZONES, BUT WILL LIKELY KEEP AMOUNTS ABOUT AS FORECAST IN SATURDAYS
ZONES FOR THE BALANCE OF THE COUNTY WARNING AREA.

WELL BE GETTING OFF TO A COLD START THIS MORNING, WITH CLOUDS
THICKENING RAPIDLY TODAY, THEN COMES THE SNOW.  AND WITH A NORTHEAST
SURFACE WIND LIKELY, WE PREFER THE LOWER MAXIMUM TEMPERATURE
GUIDANCE OF THE NESTED GRID AND AVIATION.  THE ETA SEEMS TOO HIGH.
THE VALUES IN SATURDAYS FORECAST SEEM FINE, AND WE LIKELY WONT BE
MAKING ANY SIGNIFICANT CHANGE.  FOR TONIGHT, AS INDICATED ABOVE, WE
MAY MENTION THE POSSIBILITY OF SOME RAIN MIXING IN ACROSS THE
SOUTHERN PERIPHERY OF THE COUNTY WARNING AREA.  THIS WILL REQUIRE
BRINGING THE MINIMUM TEMPERATURE UP A BIT IN THE SOUTHERN PORTION OF
THE REGION, FROM WHAT WAS INDICATED IN SATURDAYS ZONE FORECAST.

ALL MODELS, BUT PARTICULARLY THE ETA AND CANADIAN REGIONAL MODEL
SUGGEST THAT IN TERMS OF PRECIPITATION, THE STORM WILL WIND DOWN
QUICKLY ACROSS THE REGION EARLY MONDAY.  THE CANADIAN REGIONAL HAVE
ALMOST NO MEASURABLE PRECIPITATION FORECAST AFTER HOUR 12 UNIVERSAL
COORDINATION TIME MONDAY.  THE AVIATION AND CANADIAN GLOBAL HANG
ONTO THE PRECIPITATION A BIT LONGER, AND FORECAST POSSIBLY ANOTHER
QUARTER INCH OF LIQUID EQUIVALENT IN THE NORTHEASTERN ZONES.  WITH
THE BRISK NORTHERLY FLOW AND CONSIDERING THE OROGRAPHY AND
CLIMATOLOGY ASSOCIATED WITH THESE COASTAL STORMS, IT SEEMS PRUDENT
TO KEEP THE WARNING IN EFFECT UNTIL NOON MONDAY, WITH SEVERAL MORE
INCHES OF SNOW IN THE NORTHEASTERN ZONES.  THE LATEST GUIDANCE
TEMPERATURES ARE GENERALLY PRETTY CONSISTENT FROM MODEL TO MODEL
ACROSS THE COUNTY WARNING AREA FOR MONDAY, AND ARE SIMILAR TO
SATURDAYS ZONE FORECAST.  WELL BE GOING FOR VALUES MAINLY FROM THE
MID 20S TO MID 30S.  NORTHWEST WIND OF 15 TO 25 MILE AN HOUR WITH
GUSTS TO 35 MILE AN HOUR SEEM REASONABLE FOR MONDAY.

THE EXTENT OF THE SNOW SHOWERS INDICATED IN SATURDAYS ZONES SEEMS
OVERDONE FOR MONDAY NIGHT.  WELL LIKELY BE CUTTING BACK ON THE
PROBABILITY OF PRECIPITATION, THOUGH WE MAY MENTION SOME FLURRIES IN
THE NORTHERN MOUNTAINS.  MINIMUM TEMPERATURES WILL BE IN THE TEENS
AND LOWER 20S.

HIGH PRESSURE AND DRY AIR FOR TUESDAY.  LITTLE CHANGE IN THE
FORECAST LIKELY.  THEN THAT NEXT STORM BEGINS TO AFFECT US IN THE
MIDDLE OF THE WEEK.  LATEST GUIDANCE FROM THE MODELS GENERALLY
SUPPORTS THE FORECAST THAT WAS ISSUED SATURDAY, THOUGH THERE MAY BE
AN ISSUE WITH THE PRECIPITATION TYPE BEING RAIN SHOWERS, NOT SNOW
FOR TUESDAY NIGHT.  IT LOOKS LIKE THE DAY CREW SATURDAY MADE A GOOD
MOVE IN RAISING THE PROBABILITY OF PRECIPITATION ON WEDNESDAY AND
THURSDAY.  LIKELY PROBABILITIES CERTAINLY SEEM IN ORDER.

.AVIATION DISCUSSION...VFR CONDITIONS THROUGH MUCH OF THIS MORNING, BUT
THE ONSET OF SNOW WELL BRING CONDITIONS QUICKLY LOWERING TO IFR MID
TO LATE MORNING SOUTH OF THE CAPITAL DISTRICT AND EARLY THIS
AFTERNOON TO THE NORTH.  THE IFR CONDITIONS WILL PERSIST THROUGH
TONIGHT.

.HYDROLOGICAL DISCUSSION...RIVERS WILL BE IN GOOD SHAPE THROUGH
MIDWEEK AS THE IMPENDING SNOW STORM SHOULD PUT DOWN A DEEP AND
EXTENSIVE SNOW COVER OVER AT LEAST THE NORTHERN TWO THIRDS OF THE
COUNTY WARNING AREA.  THEN, WELL HAVE MAINLY BELOW FREEZING WEATHER
MONDAY AND TUESDAY, WITH A WARMUP ON WEDNESDAY.  HEAVY RAIN MAY BE
IN THE CARDS FOR WEDNESDAY NIGHT, BUT THE SNOW SHOULD ABSORB A LOT
OF THE RUNOFF, AND THERE SHOULD BE A QUICK TRANSITION TO COLDER
WEATHER AS THE MIDWEEK STORM INTENSIFIES RAPIDLY AND MOVES OFF NEW
ENGLAND DRAWING BELOW FREEZING AIR BACK INTO THE REGION.  LOOKS LIKE
EVEN THE MIDWEEK FLOOD THREAT IS MINIMAL.

.ALY...WINTER STORM WARNING ENTIRE COUNTY WARNING AREA THIS
AFTERNOON THROUGH MONDAY MORNING.

HEMMERICH
Hazardous weather outlook, Dec 14, 5:10 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 AM EST SUN DEC 14 2003

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-150000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON
THROUGH MONDAY MORNING.  SNOWFALL MAY REACH 2 FEET TO THE NORTH AND
WEST OF THE CAPITAL DISTRICT.  SLEET AND FREEZING RAIN WILL MIX WITH
THE SNOW TONIGHT FROM THE CAPITAL DISTRICT SOUTH AND EAST.

.DAYS TWO THOUGH SEVEN...ANOTHER STORM IS POSSIBLE WEDNESDAY NIGHT
AND THURSDAY.  THERE WILL BE RAIN WITH IT AT FIRST, THEN SEVERAL
INCHES OF SNOW ARE POSSIBLE.  THE STORM MAY ALSO BRING STRONG WIND
TO THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUESTED
THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
December 14, 12:00 PM EST to December 15, 7:00 AM EST
Where
Bennington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
December 14, 12:00 PM EST to December 15, 7:00 AM EST
Where
Western Windham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Storm, Eastern Windham

When
December 14, 12:00 PM EST to December 15, 7:00 AM EST
Where
Eastern Windham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331164, 5331165, 5331166.